A client arrives in the emergency department with sudden right sided facial droop, right arm weakness, and slurred speech. The family says he was fine at breakfast at 7:30 AM and they found him this way at 9:15 AM. It is now 9:40 AM. Which action should the nurse take first?
- ACheck a fingerstick blood glucose
- BPrepare the client for IV alteplase
- CGive aspirin 325 mg by mouth
- DObtain a 12 lead ECG
Show answerHide answer
Answer: A
Hypoglycemia can look exactly like a stroke, and a glucose check takes seconds. It is the first thing done for any client with sudden focal deficits, before any stroke treatment is considered.
Why the others are wrong
Alteplase (B) cannot be given until a CT scan rules out bleeding, and the last known well time of 7:30 AM keeps the client inside the window only if the workup moves quickly, so guessing at the drug before the scan is unsafe. Aspirin by mouth (C) is wrong for two reasons: the client has slurred speech and may not be able to swallow, and no antiplatelet is given before a bleed is excluded. The ECG (D) is part of the workup but does not change the first action.